Monday, 27 December 2010

Logged on

I have in front of me a laptop, smart phone (it can connect to the internet..that's normal these days, not smart) and an iPad. Overkill??

I am experimenting with the iPad ie this post is being written using it. I can't upload images or video to my blogs though, so I need my laptop to do that. And I am smsing a friend using my phone, bitching about how limited the iPad is for some things (mainly adobe products),yet awesome for others.

Seasons greetings everyone!!

Friday, 17 December 2010

Bugs in my Belly

Or rather, a lack thereof.

You are, as they say, what you eat.

I take a bunch of supplements on a daily basis, under the guidance of my doc, and regular bloods. One of those supps is an industrial strength, practitioner-only probiotic. I've been taking it for about 6 months, apart from a short stint in preparation for some gastro testing.

I ran out of them on the weekend. My training has been going well to the point where I am about to step it up, I've been feeling good, and thought yeah, let's see how it goes. It's only a probiotic, so ditching it now when I am going well is probably a reasonable thing to do.

Come Tuesday I had a bunch of symptoms, kind of like chronic fatigue, or a nasty flu virus (without the head cold symptoms), enough to stop my in tracks. Wednesday no improvement and I was getting a bit worried. I hadn't made the connection yet. Then after dinner, after a nap before dinner (yep, I don't do naps unless I am sick) a little memory twanged, and for some reason I decided to throw a bunch of the just out of date regular, health food shop variety of probiotic I had in the fridge, down the hatch. I really don't know why I did it, I just thought it was the thing to do.

Next day (yesterday) I was marginally better, in that the heavy brain fog was lessened, and the aching joints were no longer, but I was exhausted, could barely get out of bed. About mid-morning it clicked: the industrial strength probiotic and the symptoms I had when I last stopped taking them. So I downed another handful of regular probiotics (I even thought of taking the horse's probiotic that is currently in the fridge!) and within an hour or so was feeling more energised. Fortunately we have a friendly health food supplier that will sell the superdooper probiotics without a doctor's "script" and I now have a bottle to keep me going.

It was an interesting "experiment":

1. it showed how much health relies on good gut function
2. it shows that these particular probiotics are actually doing something. What I am not really sure ie helping me digest nutrients better? Mopping up toxins from bad food/bad bugs (yes I have those) in my gut??
3. The mental angst I went through when I realised that I was getting sick all over again
4. The mental angst I went through when I couldn't train, particularly at a point where I was about to step it up because I am/was feeling stronger.


So the moral of the story is you are what you eat!



Wednesday, 8 December 2010

Fix My Pony

You can now follow my pony adventures here. That makes blog # 4! Although Eat My Dragster has kinda gone off the boil..

Thursday, 2 December 2010

Time to rethink the Bute and Neurofen?

First there was this.

And then today, this.

And I am not surprised.  Inflammation may actually assist in the healing process? And those anti inflams you have been pumping into yourself and your horse may actually be hindering bone damage recovery? Something is afoot....

Commonsense, well my commonsense, says the body responds to trauma in particular ways for a reason. Sure, some of those response mechanisms may be medically assisted, but think about the inflammatory response for a moment. Swelling is often caused by fluids leaking out of tissue, or from the circulatory system "leaking" interstitially as it should. Both lots of fluid will have a role in mopping up the nasties that can occur with trauma, and delivering them to the waste disposal mechanisms within the body. However, there is a "fact" that exists within the horse community that prolonged inflammation is damaging, and that's when the Bute sachets come out and become a regular additive (I could say supplement, as that is frequently the way Bute ends up) in the feed bin.

But what happens when Bute and other NSAIDs do become a daily additive, rather than simply an aid to get the patient through a short but critical point in the healing process? I have a gut feeling that Bute doesn't simply delay or hinder bone healing, for example, but may interfer with the mineralisation processes in bone tissue, which is something more sinister than just "hindering" healing. And if it is doing that to bone, how does it affect other body tissues? We know already what it does to the gut, as do human form NSAIDs  in people.

Horse people are quick to poultice, ice, bute, devils claw and white willow their horses to alleviate pain and swelling so that their horses return to comfort quickly, but in doing so are also then hiding a normal response which tells the animal (and therefore the owner) that the horse needs further recovery and avoidance of hard work. It becomes too easy to put the horse back into work, because the animal appears to have recovered, when in fact, it is functioning under the mask of NSAID.The useof Bute etc in such cases becomes a double whammy: the drug is impacting on healing efficacy, and on the rider's perception of the horse's capacity for work whilst still injured, or incompletely healed (thanks to the NSAIDs impedance of the healing process).

So it's time to really stop and think about how and why you are using NSAIDs on yourself, and your horse, and how you are monitoring the use of these drugs during the healing process.